My body heals itself at such a slow pace

I have noticed a strange phenomenon since having multiple sclerosis. I don’t have a clue if it’s actually related to MS in any way as I’ve never heard it talked about, but I thought I would mention it so others who are dealing with the same thing don’t think they are going crazy.

When I get something as simple as a pimple on my face (it’s not just for teenagers, you know), it will take months to actually heal instead of days as in times past. I’ve noticed the same thing happens with cuts too. I cut my hand over the weekend and although it is healing, it’s doing so at its own slow pace. Bizarrely slow, I have to say.

In a way it kind of makes sense that my body slowly heals itself since my immune system has been compromised. It could also be due to some of the medications I take. I don’t take anything for MS itself as nothing has helped to slow down my progression, but I do take things for muscle spasms, pain, dizziness, help with sleeping and depression. A daily cocktail along with a slew of supplements and vitamins. It’s crazy because before MS I didn’t even take aspirin or cold medicine, now I have a rainbow collection of pills that would put a package of Skittles to shame.

When I was first diagnosed with MS I was taking a med called Rebif. I had to give myself intermuscular shots 3 times a week, similar to those taking Copaxone today. Those shots would bruise me so badly that over time I looked like I was being abused. I would have bruises on my thighs, arms and belly and they would take forever to heal. The crazy thing about it was that the medication would make me feel worse than MS actually did. I was medicating myself for the side effects of the medication. Such a vicious cycle.

Keeping a healthy diet helps to manage some issues, but it won’t rid the body of everything MS. I’m truly overjoyed for those that are able to fully manage MS by the things that they eat, but it’s important for people to understand that not everybody has such great results. Each person is unique with their own cellular makeup and their own responses to diets and meds.

If you face slow wound healing, know that you aren’t alone. I’m sitting here with a bandaged hand and a pimple on my chin to prove it happens.

MS Gets on My NervesMS WarriorMS Superhero  


About the Author

Penelope Conway

Penelope Conway
Penelope started Positive Living with MS as a way to help others with MS stay positive in the midst of a terrible disease. She believes that staying positive and holding onto hope is the key to waking up each morning with the strength to get through the day. Multiple Sclerosis may never go away, but neither will her determination and her drive to help others through the journey.

10 replies
  1. Rodger Ashton-Smith
    Rodger Ashton-Smith says:

    Thanks Penelope another great blog, a good point, I haven’t got much slower in healing, it seems to be ok, but I can understand the problem you have. I was on Betaferon and that was with a self injection and it worked but I got cellulitis and caused a lot of pain so I had to stop it. I got no serious problems from doing that but there may have been something went wrong but I don’t know. However healing has not changed much and I seem to be healing well.But I know some who have that problem and it can be annoying to say the least.

  2. Lisa
    Lisa says:

    Everything so true!! I am also med free as every medication I’ve tried I’m allergic to. I also supplement and watch what I eat. I’ve had to go dairy free and gluten free bc of allergic reactions and an overactive crazy immune system. Recently I read and learned not to supplement with immune boosters as we are trying to calm the immune system down. I stopped bcomplex and I think my buzzing has decreased. I’m wondering what you take? Thx so much for making this trip around the sun not so lonely!

  3. Carla L Broadbent Rogers
    Carla L Broadbent Rogers says:

    The best side effect is from Penelope. A smile and warm screen hug and a reminder that I am and we are not alone. Be well.

  4. Peggy
    Peggy says:

    All soo true! With you as well as others. Yes pimples; cuts. at 1st Avonex shots made me feel worse! And any falls (which still do even with wheelchair) soo many brusies…which of course hubby asks where’d you get that and I can’t remember!! It’s
    nice know that not alone!

  5. Lynda
    Lynda says:

    Hi Penelope thank you for doing this post. I thought it was just me thinking that the MS was making things take longer to heal. It’s reassuring that someone else is experiencing the same thing. I too have Primary Progressive MS,as did my mum, and like you I’m also taking every supplement available and something for spasms and depression. It’s a strange thing to say but having read your post I feel like someone knows exactly what I’m going through. Thank you Penelope.

  6. Emily
    Emily says:

    I’m right there with you! My husband’s a school teacher and often brings home a “slight” cold he’s picked up from the kids. We immediately separate bedrooms in hopes that I won’t catch it. It usually works. Didn’t get so lucky this time, he brought this home early last week and I’m still trying to get over it. Such a timely post. If you’re going nuts then we’re on the same road!

  7. Jan
    Jan says:

    Oh Penelope, I’m sitting right beside you wth a pimple on my chin, too. I’m 67, not 17!! And all my cuts, scratches & bruises take months to heal. I always blame my immune system for everything. I’m glad you mentioned it. We are never alone when we’re all together. ❤️ U and your articles!! Jan

  8. Stephen Harris
    Stephen Harris says:

    I always assumed that cuts and such took longer to heal because my body was busy trying to protect other parts that were either under attack or perpetually injured. But I’ve gotten beyond wondering why stuff happens as it does, and just try to surf the wave.

  9. Meeya
    Meeya says:

    Been there, done that, with Avonex instead of Rebif, but with similar effects…😲
    Right now, your posts are my favourite medication – in spite of the serious side effects: they make me laugh and cry, often at the same time. HUGS!!!😉

Comments are closed.